Serotonin is a type of neurotransmitter that assists in regulating our mood as well as our behavior. Raising one’s serotonin levels is often used to help those who are suffering from depression. Although raising your serotonin levels does reduce your level of depression, too much serotonin can have an adverse effect to you which can actually trigger serotonin syndrome.

Serotonin syndrome is the condition in which there is too much serotonin in the body which usually happens when you are taking medications that can actually alter its levels. This tends to happen on those who are taking antidepressants, migraine medications, or any for that matter that is then mixed with some other drugs, ant-nausea treatment, or even certain supplements such as St. John’s Wort just to name a few. The symptoms usually present itself after a day or two when the dosage of your medication has changed.

Symptoms of Serotonin Syndrome to Watch Out For

Diarrhea

Serotonin is usually located in your digestive tract and is the one responsible for regulating your bowel movement and helps you with your digestion too. When there is a rapid rise in your serotonin levels, it can trigger diarrhea, nausea, and even vomiting for that matter.

Dry mouth

This may be a side effect in those who are taking anti-depressants, but if this is your first time to experience this, it is possible that your serotonin levels are high. This can happen especially when you are taking stimulating medications like LSD, cocaine, and even amphetamines along with your anti-depressants.

Fever or excessive sweating

Another possible symptom that is associated with serotonin syndrome is having fever when you don’t feel like you are coming down with the flu, or constant sweating even when you are not moving too much or exerting yourself a lot.

Changes your mind

What else are the symptoms of serotonin syndrome that you should know of? Well, if you feel confused, anxious, delirious, or even irritable all the time, it is possible that you are suffering from serotonin syndrome already. When this happens, your mood is considerably altered because of too much serotonin in your body.

Changes in reflex

Another symptom of serotonin syndrome is changes in your reflex. For example, your limbs tend to spasm or feel shaky from time to time, or your reflexes become too exaggerated or overactive. You may even feel uncoordinated too for that matter.

Rigid muscles

When your serotonin levels are way high, muscle rigidity is likely to set in. You will find that your muscles become stiff, tense, or experience pain when there is no cause for it. In patients whose rigid muscles are too painful, doctors will prescribe some sedative to minimize the discomfort that you are feeling until your serotonin levels go back to their normal levels.

Hypothermia

If you do not address the symptoms of serotonin syndrome, it may lead to hypothermia or worse, you might go into shock too. 

How to Prevent Serotonin Syndrome 

There is no harm in taking anti-depressants that will help increase your serotonin levels but if you want to prevent serotonin syndrome from setting it, it is important that you talk to your doctor about all the medications that you are taking before they add more to the list. If you are already taking medication to raise your serotonin levels, you need to make sure that you consult with your doctor prior to taking any supplements or other medications to ensure that there won’t be any adverse effects. It is important that you be cautious when taking medications as you might trigger side effects that can be harmful to you in the long run.

Comments